Alert archive / Virginia / Wind Advisories in 2013
Wind Advisory 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Nov 23, 2013, 4:32 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia. It took effect at Nov 23, 2013, 6:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2013, 4:32 AM EST (09:32 UTC)
- In effect from
- Nov 23, 2013, 6:00 PM EST
- Expired
- Nov 24, 2013, 12:03 PM EST
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
439 WWUS71 KRNK 230932 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 432 AM EST SAT NOV 23 2013 ...STRONG GUSTY WINDS TONIGHT AND SUNDAY MORNING... .AN ARCTIC COLD FRONT WILL CROSS THROUGH THE AREA THIS AFTERNOON. STRONG...GUSTY WINDS ARE EXPECTED BEHIND THE FRONT. NCZ001-002-018-VAZ015-232115- /O.NEW.KRNK.WI.Y.0017.131123T2300Z-131124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY 432 AM EST SAT NOV 23 2013 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SUNDAY. * LOCATIONS...GRAYSON COUNTY VIRGINIA AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA. * HAZARDS...STRONG...GUSTY WINDS. WIND CHILLS WILL BE AS LOW AS ZERO EARLY SUNDAY MORNING. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TIMING...FROM LATE THIS AFTERNOON INTO SUNDAY MORNING. WINDS WILL DIMINISH SUNDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. * IMPACTS...TREE LIMBS MAY BE BLOWN DOWN. HAZARDOUS DRIVING CONDITIONS FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
4 follow-up statements
765 WWUS71 KRNK 232029 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 329 PM EST SAT NOV 23 2013 ...STRONG GUSTY WINDS TONIGHT AND SUNDAY MORNING... .AN ARCTIC COLD FRONT WILL CROSS THROUGH THE AREA THIS AFTERNOON ADN EVENING. STRONG...GUSTY WINDS ARE EXPECTED BEHIND THE FRONT...AFFECTING THE AREA OVERNIGHT THROUGH SUNDAY AFTERNOON. VAZ016-017-240430- /O.EXA.KRNK.WI.Y.0017.131123T2300Z-131124T1700Z/ CARROLL-FLOYD- INCLUDING THE CITIES OF...GALAX...FLOYD 329 PM EST SAT NOV 23 2013 ...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST SUNDAY. * LOCATIONS...GRAYSON COUNTY VIRGINIA AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA. * HAZARDS...STRONG...GUSTY WINDS. WIND CHILLS WILL BE AS LOW AS ZERO EARLY SUNDAY MORNING. * WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 45 MPH. * TIMING...FROM LATE THIS AFTERNOON INTO SUNDAY MORNING. WINDS WILL DIMINISH SUNDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. * IMPACTS...TREE LIMBS MAY BE BLOWN DOWN. HAZARDOUS DRIVING CONDITIONS FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ NCZ001-002-018-VAZ015-240430- /O.CON.KRNK.WI.Y.0017.131123T2300Z-131124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY 329 PM EST SAT NOV 23 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY... * LOCATIONS...GRAYSON COUNTY VIRGINIA AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA. * HAZARDS...STRONG...GUSTY WINDS. WIND CHILLS WILL BE AS LOW AS -5F EARLY SUNDAY MORNING. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH. * TIMING...FROM LATE THIS AFTERNOON INTO SUNDAY MORNING. WINDS WILL DIMINISH SUNDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. * IMPACTS...TREE LIMBS MAY BE BLOWN DOWN. HAZARDOUS DRIVING CONDITIONS FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
014 WWUS71 KRNK 240154 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 854 PM EST SAT NOV 23 2013 ...STRONG GUSTY WINDS OVERNIGHT INTO SUNDAY MORNING... .STRONG ARCTIC HIGH PRESSURE WILL SLOWLY BUILD INTO THE AREA OVERNIGHT INTO SUNDAY. STRONG...GUSTY NORTHWEST WINDS ARE EXPECTED OVERNIGHT THROUGH SUNDAY AFTERNOON ESPECIALLY ACROSS THE HIGHER ELEVATIONS. NCZ001-002-018-VAZ015>017-241000- /O.CON.KRNK.WI.Y.0017.000000T0000Z-131124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD 854 PM EST SAT NOV 23 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY... * LOCATIONS...GRAYSON COUNTY VIRGINIA AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA. * HAZARDS...STRONG...GUSTY NORTHWEST WINDS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...OVERNIGHT INTO SUNDAY MORNING. WINDS WILL DIMINISH BY SUNDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. * IMPACTS...TREE LIMBS MAY BE BLOWN DOWN. HAZARDOUS DRIVING CONDITIONS FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
783 WWUS71 KRNK 240944 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 444 AM EST SUN NOV 24 2013 ...STRONG GUSTY WINDS THIS MORNING... .A SURGE OF ARCTIC AIR WILL PRODUCE STRONG...GUSTY NORTHWEST WINDS THIS MORNING...ESPECIALLY AT HIGHER ELEVATIONS. NCZ001-002-018-VAZ015>017-241700- /O.CON.KRNK.WI.Y.0017.000000T0000Z-131124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD 444 AM EST SUN NOV 24 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * LOCATIONS...FLOYD COUNTY VIRGINIA INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA. * HAZARDS...STRONG...GUSTY NORTHWEST WINDS. * WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...THIS MORNING. WINDS WILL DIMINISH BY THIS EVENING AS HIGH PRESSURE BUILDS INTO THE AREA. * IMPACTS...TREE LIMBS MAY BE BLOWN DOWN. HAZARDOUS DRIVING CONDITIONS FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
405 WWUS71 KRNK 241703 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1203 PM EST SUN NOV 24 2013 ...WIND SPEEDS CONTINUE TO DECREASE THIS AFTERNOON... NCZ001-002-018-VAZ015>017-241815- /O.CAN.KRNK.WI.Y.0017.000000T0000Z-131124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD 1203 PM EST SUN NOV 24 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WIND SPEEDS CONTINUE TO DIMINISH AS HIGH PRESSURE BUILDS IN. HOWEVER...WINDS WILL STILL OCCASIONALLY GUST 30 TO 35 MPH THROUGH THE AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 23, 12:46 AM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Nov 23, 12:46 AM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1246 AM EST SAT NOV 23 2013 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION OVERNIGHT. ARCTIC HIGH PRESSURE BUILDS INTO THE REGION SATURDAY NIGHT THROUGH MONDAY. A LOW PRESSURE STORM SYSTEM MOVES ALONG THE EAST COAST BY THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TODAY/... AS OF 825 PM EST FRIDAY... COLD FRONT NOW CROSSING THE FAR WESTERN MOUNTAINS SHOULD REACH THE BLUE RIDGE SHORTLY BEFORE EXITING THE PIEDMONT AFTER MIDNIGHT. BANDS OF SHOWERS AHEAD/ALONG THE FRONT CONTINUE TO SLOWLY DECREASE GIVEN THE DEEP WESTERLY FLOW ALOFT OFF EVENING SOUNDINGS AND SHEARING OUT OF A WEAK VORT LOBE ALOFT. LATEST SHORT TERM MODELS ALSO SHOW SHOWERS QUICKLY FADING ONCE THE FRONT JUMPS EAST OF THE MOUNTAINS WITH ONLY SOME UPSLOPE COVERAGE REMAINING...AND PERHAPS ISOLATED -SHRA SE ALONG THE FRONT AFTER MIDNIGHT. THUS LEFT IN HIGH POPS FOR ANOTHER HOUR OR TWO...THEN CUT BACK TO MAINLY CHANCE TO ISOLATED COVERAGE LATE WHICH MAY STILL BE OVERDONE. WIDESPREAD CLOUDS AND WEAK COOL ADVECTION SHOULD ALLOW TEMPS TO ONLY DROP OFF SLOWLY OVERNIGHT SO BUMPED UP LOWS A LITTLE ESPCLY EAST WHERE STILL QUITE MILD AHEAD OF THE FRONT. PREVIOUS DISCUSSION AS OF 345 PM EST FRIDAY... RADAR IMAGERY INDICATES SHOWERS ENTERING SOUTHEAST WEST VIRGINIA AS A COLD FRONT MAKES ITS WAY ACROSS THE CENTRAL PART OF THE STATE. THIS COLD FRONT WILL ENTER OUR WEST VIRGINIA COUNTIES BEFORE 7 PM...BRINGING WIDESPREAD RAIN SHOWERS TO THE MOUNTAINS THROUGH THE EARLY HALF OF THE NIGHT. MODELS HAVE SPED UP THE PASSAGE OF RAIN SHOWERS ACROSS OUR AREA...INDICATING THE MOST WIDESPREAD RAIN WILL BEGIN TO EXIT OUR AREA BY 3 AM...WITH DIMINISHING SHOWER ACTIVITY THROUGH THE REMAINDER OF THE MORNING. HIGHEST RAINFALL AMOUNTS WILL OCCUR ALONG OUR WESTERN RIDGES... WITH ACCUMULATIONS IN THE BALLPARK OF A QUARTER INCH...WITH LOCALLY HIGHER AMOUNTS. WESTERLY DOWNSLOPE WINDS WILL CAUSE RAINFALL TO BREAK UP FURTHER TO THE EAST SO...WHILE ITS A GOOD BET THAT MOST LOCATIONS WILL RECEIVE MEASURABLE RAINFALL...BELIEVE THE PIEDMONTS WILL ONLY SEE UP TO A TENTH OF AN INCH. THERE MAY ALSO BE A SHORT WINDOW WHERE WESTERN GREENBRIER COUNTY RECEIVES A DUSTING OF SNOW OVERNIGHT AS THE COLDER BUILDS IN. STUCK CLOSE TO A MAV/MET BLEND FOR TEMPERATURES THROUGH THE PERIOD. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... AS OF 235 PM EST FRIDAY... SATURDAY EVENING...AN UPPER LOW WILL BE POSITIONED ACROSS SOUTHEAST CANADA. A REINFORCING LOBE OF ENERGY IS PROGGED TO MOVE SOUTHEAST THROUGH THE OHIO VALLEY ON THE BACKSIDE OF THIS LOW. A TIGHT PRESSURE GRADIENT WILL DEVELOP BY EARLY SATURDAY EVENING AND LAST THROUGH AT LEAST MIDDAY SUNDAY. THE MODELS PLACE A SURFACE PRESSURE GRADIENT OF 6MB WEST TO EAST ACROSS THE FORECAST AREA AND NW 850 MB WINDS IN THE 35 TO 45 KT RANGE DURING MOST OF THIS TIME PERIOD. IN ADDITION...MUCH COLDER AIR WILL BE MOVING INTO THE REGION WITH -14 C AIR EXPECTED ACROSS THE CENTER OF THE FORECAST AREA BY SUNDAY AFTERNOON. THE COMBINATION OF THESE ELEMENTS IS EXPECTED TO PRODUCE THE FOLLOWING WEATHER SCENARIO. THE HIGHER TERRAIN OF THE SOUTHERN ALLEGHANY MOUNTAINS AND ALONG THE CREST OF THE BLUE RIDGE MOUNTAINS WILL EXPERIENCE WIND GUSTS THAT WILL FLIRT WITH WIND ADVISORY CRITERIA. ALSO...WITH A MIX OF UPPER TEENS TO AROUND 20 FOR FORECAST LOWS ACROSS THE MOUNTAINS...THE HIGHEST PEAKS WILL EXPERIENCE WIND CHILL READINGS APPROACHING WIND ADVISORY CRITERIA OF FIVE BELOW ZERO. MOST OF THE AREAS WITHIN THE MOUNTAINS WILL EXPERIENCE SINGLE DIGIT WIND CHILLS SATURDAY NIGHT INTO SUNDAY MORNING. FINALLY...THE DISTURBANCE MOVING THROUGH THE OHIO VALLEY WILL BRING THE NEEDED MOISTURE THAT THE UPSLOPE MACHINE WILL DEPOSIT AS SHOW SHOWERS ACROSS THE PREFERRED UPSLOPE REGIONS OF SOUTHEAST WEST VIRGINIA. FAR WESTERN GREENBRIER COUNTY MAY RECEIVE A FEW TENTHS OF AN INCH OF SNOW LATE SATURDAY NIGHT INTO EARLY SUNDAY. EAST OF THE CREST OF THE BLUE RIDGE...WIND GUSTS WILL NOT BE AS STRONG AS ACROSS THE MOUNTAINS...AND WIND CHILLS WILL BE IN THE TEENS AND LOWER 20S. ALSO...EAST OF THE BLUE RIDGE...THE STRONG NORTHWEST FLOW SHOULD PROVIDE PLENTY OF SUBSIDENCE AND ADVECTION OF DRIER AIR TO PROVIDE CLEAR SKIES. HIGH TEMPERATURES ON SUNDAY WILL RANGE FROM THE MID 20 TO NEAR 30 ACROSS THE MOUNTAINS WITH MID TO UPPER 30S ACROSS THE PIEDMONT. BY LATE SUNDAY AFTERNOON INTO SUNDAY EVENING...THE PRESSURE GRADIENT SLACKENS AND LOW LEVEL WINDS WILL GRADUALLY VEER MORE NORTHERLY. THIS WILL ALLOW FOR DECREASING WIND SPEEDS AND LESS OF AN UPSLOPE COMPONENT. THIS SHOULD BRING AN END TO THE UPSLOPE SNOW SHOWERS BY SUNDAY EVENING...AND NEAR CALM CONDITIONS BY EARLY MONDAY MORNING. LOW TEMPERATURES WILL BE ABOUT FIVE DEGREES COLDER AS COMPARED TO SATURDAY NIGHT...BUT WITHOUT THE WIND...IT WILL FEEL A BIT WARMER. DURING THE DAY MONDAY...THE CENTER OF SURFACE HIGH PRESSURE WILL BE OVER THE REGION BUT SHIFT SLIGHTLY EAST OF THE REGION BY MONDAY AFTERNOON. THIS WILL HELP BRING LOW LEVEL WINDS BACK TO THE SOUTHWEST ALONG WITH SOME WARM AIR ADVECTION. HIGH TEMPERATURES WILL RANGE FROM THE MID TO UPPER 30S OVER THE MOUNTAINS WITH LOWER 40S ACROSS THE PIEDMONT. MONDAY NIGHT...THERE IS CONSIDERABLE DIFFERENCES IN THE MODEL GUIDANCE REGARDING THE TIMING AND PATH A SOUTHERN JET SYSTEM TAKES AS IT MOVES THROUGH THE GULF COAST STATES. THE CANADIAN MODEL IS THE MOST PROGRESSIVE WITH SYSTEM/S WARM SECTOR OVERRUNNING PRECIPITATION SHIELD MAKING IT THE WHOLE WAY NORTH TO CENTRAL PENNSYLVANIA BY SUNRISE TUESDAY. THE GFS ON THE OTHER HAND HAS PRECIPITATION BY TUESDAY MORNING NO FARTHER NORTH THAN ROUGHLY ATLANTA. THE ECMWF OFFERS A SOLUTION THAT BRINGS THE MEASURABLE PRECIPITATION AS FAR NORTH AS ROUGHLY I-64. ADDITION TO THE TIMING...THE PRECIPITATION TYPE WILL ALSO BE A CHALLENGE. FORECAST LOWS ACROSS MUCH OF THE REGION ARE AROUND 30 DEGREES. THE DEGREE TO WHICH A WARM NOSE MAY OR MAY NOT BE ACROSS THE AREA COULD PROVIDE FOR A VARIETY OF WINTRY...OR NOT WINTRY...PRECIPITATION TYPES. OUR FORECAST TODAY WILL OFFER A TIMING THAT IS SLOWER THAN THE ECMWF BUT FASTER THAN THE GFS. WE WILL HAVE LIGHT PRECIPITATION ACROSS NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA...AS WELL AS...NEIGHBORING COUNTIES OF SOUTHWEST VIRGINIA ARRIVING BETWEEN MIDNIGHT AND SUNRISE TUESDAY. WILL KEEP THE PRECIPITATION TYPE SIMPLE AT THIS POINT WITH OPTIONS OF RAIN....SNOW OR A RAIN/SNOW MIX DESPITE THE POTENTIAL FOR A SLIGHTLY ABOVE 0C WARM NOSE. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 300 PM EST FRIDAY... A POTENT SOUTHERN STREAM CLOSED LOW WILL EJECT OUT OF THE SOUTHWEST STATES AND PUSH THROUGH THE SOUTHEAST AROUND WEDNESDAY AND LIFT NORTHEAST ALONG THE ATLANTIC COAST WEDNESDAY NIGHT INTO THURSDAY. MEANWHILE...NORTHERN STREAM ENERGY WILL TRANSLATE THROUGH THE GREAT LAKES AND INTO THE NORTHEAST BY THANKSGIVING HOLIDAY. THE MEDIUM RANGE FORECAST WILL DEPEND ON THE INTERACTION OF THESE TWO SYSTEMS. A COLD SURFACE RIDGE WILL REMAIN OVER THE REGION THROUGH AT LEAST TUESDAY MORNING. FROM TUESDAY AFTERNOON INTO WEDNESDAY EVENING... A STORM WILL TRACK ALONG THE GULF STATES TO THE EAST COAST. THERE STILL REMAINS DIFFERENCES IN THE TIMING AND FORECAST TRACK OF THE LOW. THE LOW PRESSURE CENTER REMAINS FURTHER SOUTH ON THE GFS COMPARED TO THE ECMWF. THERE IS ALSO A SLOWER ARRIVAL TIME WITH THE GFS DUE TO THE MORE SOUTHERLY TRACK. CONFIDENCE IS FAIRLY HIGH THAT THE FORECAST AREA WILL RECEIVE MEASURABLE RAINFALL TUESDAY INTO WEDNESDAY TO INCREASE POPS AND MENTIONED LIKELY. THE HIGHEST CONFIDENCE REMAINS ALONG THE NORTH CAROLINA AND VIRGINIA BORDER. RAINFALL TOTALS WITH SYSTEM ARE DEPENDENT ON THE MODEL OF CHOICE WITH THE ECMWF SHOWING THE HIGHEST OVER 2 INCHES IN SOUTHSIDE...WHILE GFS IS LIGHTER CLOSER TO A HALF INCH ALONG THE NORTH CAROLINA AND VIRGINIA BORDER. RAIN...FREEZING RAIN AND SNOW MIXED ARE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA DURING THE ONSET OF THE RAIN. COMPLICATING FACTORS FOR PRECIPITATION TYPE INCLUDE TEMPERATURE PROFILES...DRY AIRMASS AND WARM NOSE. WITH IT BEING IN THE LONG RANGE...WILL KEEP THE PRECIPITATION TYPE SIMPLE AT THIS POINT WITH RAIN/SNOW MIX TUESDAY MORNING. ECMWF HINTS THAT MEASURABLE SNOW MAY BE POSSIBLE FROM .1 TO AN INCH MAINLY ACROSS THE SOUTHWEST MOUNTAINS MONDAY NIGHT/TUESDAY MORNING...WHILE THE GFS IS LESS IMPRESSED. RAIN WILL BE THE PRECIPITATION TYPE TUESDAY AFTERNOON INTO TUESDAY NIGHT. AS COLD AIR MIXING IN...PRECIPITATION WILL TRANSITION OVER TO SNOW AND SNOW SHOWERS WEDNESDAY. SNOW SHOWERS AND SNOW FLURRIES MAY CONTINUE IN THE MOUNTAINS WEDNESDAY NIGHT WITH THE NORTHWEST FLOW. HIGH PRESSURE BUILDS ACROSS OUR REGION THURSDAY INTO FRIDAY. TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL. AFTERNOON HIGHS WILL RANGE FROM THE MID 30S TO MID 40S TUESDAY INTO WEDNESDAY. ON THURSDAY...TEMPERATURES WILL BE COLDER WITH HIGHS IN THE MID 20S IN THE MOUNTAINS TO AROUND 40 IN THE SOUTHEAST. COOLING TREND EXPECTED FOR OVERNIGHT LOWS WILL VALUES FROM UPPER 20S IN THE MOUNTAINS TO THE MID 30S IN THE PIEDMONT TUESDAY NIGHT...THEN OVERNIGHT LOWS WILL DRIP INTO THE TEENS AND 20S WEDNESDAY NIGHT AND THURSDAY NIGHT. TEMPERATURES WILL MODERATE A LITTLE ON FRIDAY WITH HIGHS FROM THE MID 30S IN THE WEST TO AROUND 40 DEGREES IN THE EAST. LOW TEMPERATURES FRIDAY NIGHT WILL VARY FROM THE MID 20S TO THE LOWER 30S. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... AS OF 1235 AM EST SATURDAY... LOW CIGS WILL HANG AROUND THIS MORNING IN THE POST FRONTAL ENVIRONMENT ACROSS BLF/BCB/LWB WITH CIGS LIFR AT BLF WITH -RA. FURTHER EAST TO ROA/LYH/DAN MVFR TO VFR CONDITIONS EXPECTED WITH MOST SITES SEEING WINDS SHIFT FROM SW TO NW BETWEEN 06Z-09Z. CIGS SHOULD SCATTER OUT IN THE EAST LAT THIS MORNING WITH PERHAPS SOME LEE STANDING CIRRUS AND AC POSSIBLE AT ROA/LYH...WHILE SOME BROKEN SC MAY LINGER AT DAN UNTIL LATE AFTERNOON. AT BLF/LWB/BCB EXPECT CIGS TO BECOME VFR IN THE 14-18Z TIME FRAME. WIND SHOULD PICK UP A LITTLE WITH HIGHER SUSTAINED WINDS ARRIVING AFTER 00Z WHEN AN ARCTIC FRONT PUSHES ACROSS. SHOULD SEE SOME SCT/BKN MVFR CIGS AT BLF/LWB WITH SCATTERED AS FAR EAST AS ROANOKE AFTER 00Z. GUSTS TO 30-40 KNOTS NOT OUT OF THE QUESTION...BUT MOST SITES WILL BE AT OR BELOW 30 KNOTS. THERE WILL BE A 2-3 HOUR SURGE OF HIGHER GUSTS SO FLIGHTS WILL BE DEALING WITH SVR TURBULENCE THIS EVENING. VERY DRY AIR UNDER THE SURFACE RIDGE PUSHING EAST SHOULD FINALLY BRING WIDESPREAD VFR TO ALL LOCATIONS SUNDAY AFTERNOON. HIGH PRESSURE EXPECTED INTO MONDAY WITH VFR PREVAILING. ANOTHER STORM SYSTEM WILL BRING RAIN AND LOWERING CEILINGS BY TUESDAY WITH MORE IN THE WAY OF WIDESPREAD SUB-VFR TUESDAY NIGHT INTO WEDNESDAY WITH LOW PRESSURE TRACKING ACROSS THE SE STATES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/JH/NF NEAR TERM...AMS/JH/NF SHORT TERM...DS/WP LONG TERM...KK AVIATION...JH/NF/WP
Hazardous weather outlook, Nov 22, 3:38 PM EST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 338 PM EST FRI NOV 22 2013 VAZ007-WVZ042>045-232045- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 338 PM EST FRI NOV 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. EXPECT NORTHWEST WINDS TO PICK UP SATURDAY EVENING INTO SUNDAY MORNING...WITH GUSTS TO 40 MPH POSSIBLE. WIND CHILLS SUNDAY MORNING ARE EXPECTED TO APPROACH ZERO AT THE HIGHER ELEVATIONS. VERY DRY ARCTIC AIR WILL SETTLE ACROSS THE AREA ON SUNDAY AND MONDAY. THE COMBINATION OF GUSTY WINDS...LOW ATMOSPHERIC MOISTURE AND LOW PRECIPITATION IN RECENT WEEKS WILL INCREASE THE THREAT OF ANY FIRES BURNING OUT OF CONTROL. THERE WILL BE A STORM SYSTEM AFFECTING THE REGION DURING THE MIDDLE OF NEXT WEEK. AT THIS TIME...THERE IS A POTENTIAL FOR ACCUMULATING SNOW IN THE HIGHER ELEVATIONS WEDNESDAY ALONG WITH STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009>020-232045- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- 338 PM EST FRI NOV 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY NIGHT...NORTHWEST WINDS BEHIND THE COLD FRONT WILL GUST UP TO 45 MPH. MAY SEE SOME GUSTS TO 50 MPH OVER THE HIGHER RIDGES. IN ADDITION...WIND CHILLS SHOULD DROP INTO THE SINGLE DIGITS SUNDAY MORNING. VERY DRY ARCTIC AIR WILL SETTLE ACROSS THE AREA ON SUNDAY AND MONDAY. THE COMBINATION OF GUSTY WINDS...LOW ATMOSPHERIC MOISTURE AND LOW PRECIPITATION IN RECENT WEEKS WILL INCREASE THE THREAT OF ANY FIRES BURNING OUT OF CONTROL. FOR THE MIDDLE OF NEXT WEEK...A STORM SYSTEM WILL BE IMPACTING OUR AREA. AT THIS TIME...THERE IS A POTENTIAL FOR ACCUMULATING SNOW...MAINLY AT THE HIGHER ELEVATIONS...ALONG WITH STRONG WINDS. THIS WOULD BE IN THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ022>024-032>035-232045- SURRY-WILKES-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST- 338 PM EST FRI NOV 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NORTHWEST WINDS COULD GUST AS HIGH AS 40 MPH SATURDAY NIGHT INTO SUNDAY MORNING. VERY DRY ARCTIC AIR WILL SETTLE ACROSS THE AREA ON SUNDAY AND MONDAY. THE COMBINATION OF GUSTY WINDS...LOW ATMOSPHERIC MOISTURE AND LOW PRECIPITATION IN RECENT WEEKS WILL INCREASE THE THREAT OF ANY FIRES BURNING OUT OF CONTROL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-232045- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 338 PM EST FRI NOV 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. VERY DRY ARCTIC AIR WILL SETTLE ACROSS THE AREA ON SUNDAY AND MONDAY. THE COMBINATION OF GUSTY WINDS...LOW ATMOSPHERIC MOISTURE AND LOW PRECIPITATION IN RECENT WEEKS WILL INCREASE THE THREAT OF ANY FIRES BURNING OUT OF CONTROL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 3:29 PM EST | Wind Chill Advisory | RNK | Alleghany, Ashe, Watauga | 18 hr |
| Nov 23, 11:55 AM EST | Fire Weather Watch | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Craig and 4 more | 16 hr |
Nearby
Wind Advisories in Virginia, 2013Wind Advisories in North Carolina, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.